Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 19, 2009, 12:39 AM CDT for Autauga County, Elmore County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2009, 12:39 AM CDT (05:39 UTC)
- Expired
- Sep 19, 2009, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Elmore County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 2:00 AM CDT | FLASH FLOOD | Deatsville, AL | SEVERAL ROADS CLOSED DUE TO HIGH WATER. |
| Sep 19, 3:00 AM CDT | FLASH FLOOD | 5 Se Mountain Creek, AL | SEVERAL PAVED ROADS WASHED OUT. |
| Sep 19, 3:00 AM CDT | FLASH FLOOD | 5 Sse Mountain Creek, AL | TRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3441 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 190539
FFWBMX
ALC001-051-190830-
/O.NEW.KBMX.FF.W.0068.090919T0539Z-090919T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF PRATTVILLE...
WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MILLBROOK...
* UNTIL 330 AM CDT
* AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. THUNDERSTORMS
CONTAINING HEAVY RAINFALL CONTINUE TO MOVE NORTHWARD ACROSS THE
WARNED AREA...PRODUCING RAINFALL ESTIMATES OF 1 TO 3 INCHES SINCE
11 PM FRIDAY EVENING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEOKA
MILLS...MARBURY...ELMORE...DEATSVILLE AND COOSADA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3235 8651 3240 8653 3271 8656 3271 8627
3251 8627 3249 8629 3249 8630 3245 8633
3241 8646
$$
581 follow-up statement
000
WGUS74 KBMX 190650
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 AM CDT SAT SEP 19 2009
ALC001-051-190830-
/O.CON.KBMX.FF.W.0068.000000T0000Z-090919T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUTAUGA AL-ELMORE AL-
150 AM CDT SAT SEP 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
WESTERN ELMORE AND EASTERN AUTAUGA COUNTIES...
AT 147 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORMS PRODUCING HEAVY RAIN OVER NORTHEAST AUTAUGA COUNTY AND
NORTHEAST ELMORE COUNTY. RADAR HAS ESTIMATED 2 TO 4 INCHES OF
RAINFALL NEAR THE TOWN OF PINE LEVEL SINCE MIDNIGHT...AND LOCAL
EMERGENCY OFFICIALS REPORT ROAD COVERING SEVERAL ROADS IN EASTERN
AUTAUGA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3235 8651 3240 8653 3271 8656 3271 8627
3251 8627 3249 8629 3249 8630 3245 8633
3241 8646
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 11:45 PM CDT, 54 minutes earlier.
Area forecast discussion, Sep 18, 11:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 PM CDT FRI SEP 18 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION...ANOTHER ACTIVE EVENING ACROSS THE AREA AS STORMS DEVELOPED MAINLY ALONG AND WEST OF INTERSTATE 65. SEVERAL REPORTS OF ROADS COVERED WITH WATER...ESPECIALLY IN THE NORTHWEST SECTIONS. WENT AHEAD AND EXTENDED FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR MUCH OF THE AREA EXCEPT THE SOUTHEAST SECTIONS. LATEST RADAR UPDATES SHOW SHOWERS AND STORMS GRADUALLY WEAKENING BUT STILL REMAINING IN PLACE. KEPT LIKELY TO CATEGORICAL POPS WEST OF INTERSTATE 65 AND THEN SCATTERED POPS EAST. OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. && .AVIATION...00Z TAF DISCUSSION. MOST OF THE CONVECTION HAS WEAKENED WITH ONLY LIGHT TO MODERATE RAINFALL AND ISOLATED THUNDERSTORMS REMAINING. THE CHANCE OF ANY OF THESE THUNDERSTORMS IMPACTING ANY PARTICULAR TAF SITE IS LOW...BUT TCL AND MGM STAND THE BEST CHANCE THROUGH SUNRISE. OTHERWISE...SCATTERED LIGHT SHOWERS COULD LINGER THROUGH 12Z. CEILINGS IN THE VICINITY OF THE THUNDERSTORMS WILL BE AROUND 1500 AND 2000 FEET. LOW CLOUDS ARE EXPECTED TO DEVELOP AFTER 08Z WITH CEILINGS DROPPING TO NEAR 1500 FEET AREA WIDE. TOMORROW...AS TEMPERATURES WARM...SHOWERS AND THUNDERSTORMS WILL REDEVELOP WITH A GOOD CHANCE OF PRECIPITATION AT ALL SITES BETWEEN 18 AND 00Z AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN...WITH ONLY ISOLATED STORMS LINGERING BY 06Z. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL LOCATIONS EXCEPT THE SOUTHEAST UNTIL 6 AM SATURDAY MORNING. && KSL
Hazardous weather outlook, Sep 18, 10:52 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1052 PM CDT FRI SEP 18 2009 ALZ011>015-017>050-200355- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1052 PM CDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM FOR ALL OF THE AREA...EXCEPT THE SOUTHEAST SECTIONS. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED AND SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH AT LEAST SUNDAY SATURATING SOILS...KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. KSL
In the hours before
Local storm report, Sep 18, 8:15 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/18/2009 FAYETTE AL TRAINED SPOTTER
CITY STREETS IN DOWNTOWN FAYETTE BECOMING IMPASSABLE.
&&
JSIRMONLocal storm report, Sep 18, 8:31 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/18/2009 FAYETTE AL LAW ENFORCEMENT
POLICE REPORT INTERSECTION OF U.S HIGHWAY 43 AND STATE
HIGHWAY 18 IMPASSIBLE DUE TO FLASH FLOODING IN DOWNTOWN
FAYETTE.
&&
GGOGGINSLocal storm report, Sep 18, 8:43 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLASH FLOOD JASPER 33.85N 87.27W
09/18/2009 WALKER AL TRAINED SPOTTER
NUMEROUS ROADS COVERED WITH WATER AND IMPASSABLE IN THE
CITY OF JASPER.
&&
KLOREKSpecial weather statement, Sep 18, 8:53 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 853 PM CDT FRI SEP 18 2009 ALZ011-014-190245- MARION-WINSTON- 853 PM CDT FRI SEP 18 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION AND WINSTON COUNTIES UNTIL 945 PM CDT... AT 851 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A CLUSTER OF STRONG THUNDERSTORM MOVING NORTH THROUGH THE COUNTIES AROUND 15 TO 20 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINEY GROVE. PEARCES MILL. BRINN. WESTON. HALEYVILLE. TESSNER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Local storm report, Sep 18, 8:58 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM LIGHTNING 4 NNW CORDOVA 33.81N 87.21W
09/18/2009 WALKER AL AMATEUR RADIO
HOUSE FIRE REPORTED DUE TO POSSIBLE LIGHTNING STRIKE ON
ALMA ROAD JUST EAST OF JASPER.
&&
GGOGGINSLocal storm report, Sep 18, 9:00 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD NORTHPORT 33.24N 87.59W
09/18/2009 TUSCALOOSA AL PUBLIC
SIX INCHES OF FLOWING WATER IN THE WILLOW BROOK MOBILE
HOME PARK. WATER IS STILL RISING.
0800 PM FLASH FLOOD 2 E SULLIGENT 33.89N 88.10W
09/18/2009 LAMAR AL EMERGENCY MNGR
WATER FLOWING ACROSS ALL FOUR LANES OF HIGHWAY 278 JUST
EAST OF SULLIGENT.
0800 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/18/2009 FAYETTE AL TRAINED SPOTTER
CITY STREETS IN DOWNTOWN FAYETTE BECOMING IMPASSABLE.
0819 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/18/2009 FAYETTE AL LAW ENFORCEMENT
POLICE REPORT INTERSECTION OF U.S HIGHWAY 43 AND STATE
HIGHWAY 18 IMPASSIBLE DUE TO FLASH FLOODING IN DOWNTOWN
FAYETTE.
0842 PM FLASH FLOOD JASPER 33.85N 87.27W
09/18/2009 WALKER AL TRAINED SPOTTER
NUMEROUS ROADS COVERED WITH WATER AND IMPASSABLE IN THE
CITY OF JASPER.
0849 PM LIGHTNING 4 NNW CORDOVA 33.81N 87.21W
09/18/2009 WALKER AL AMATEUR RADIO
HOUSE FIRE REPORTED DUE TO POSSIBLE LIGHTNING STRIKE ON
ALMA ROAD JUST EAST OF JASPER.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:01 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 96 min |
| Sep 18, 7:18 PM CDT | Areal Flood Advisory | BMX | Lamar | 117 min |
| Sep 18, 7:29 PM CDT | Flash Flood Warning | BMX | Lamar | 2 hr |
| Sep 18, 7:36 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 114 min |
| Sep 18, 8:01 PM CDT | Flash Flood Warning | BMX | Fayette | 3 hr |
| Sep 18, 8:11 PM CDT | Flash Flood Warning | BMX | Walker | 2 hr |
| Sep 18, 8:23 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Sep 18, 11:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 56 min |
| Sep 19, 2:54 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 111 min |
| Sep 19, 3:20 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 115 min |
| Sep 19, 5:15 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa | 2 hr |
| Sep 19, 6:33 AM CDT | River Flood Warning | BMX | Jefferson | 3 hr |
| Sep 19, 8:23 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 24 hr |
| Sep 19, 9:21 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| Sep 19, 9:34 AM CDT | Flash Flood Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 3 hr |
| Sep 19, 11:06 AM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 3 hr |
| Sep 19, 11:35 AM CDT | Areal Flood Advisory | BMX | Bibb, Perry | 3 hr |
| Sep 19, 12:18 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 19, 12:45 PM CDT | Flash Flood Warning | BMX | Bibb, Perry, Shelby | 3 hr |
| Sep 19, 3:42 PM CDT | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 4 hr |
| Sep 19, 4:11 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Sep 19, 6:04 PM CDT | Flash Flood Warning | BMX | Chambers, Lee, Russell | 3 hr |
| Sep 19, 6:34 PM CDT | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.